Background & aims: A catheter-related bloodstream infection (CRBSI) is a serious complication of home parenteral nutrition (HPN) treatment. Despite taurolidine’s frequent use as catheter lock solution (CLS) to prevent CRBSIs and its presumed favourable safety profile, data on taurolidine-related adverse events (AEs) and the clinical implications thereof remain merely anecdotal. Aim of this study was to explore taurolidine-related AEs in our large cohort of HPN patients and to develop an algorithm on how to deal with these AEs in clinical practice.
Methods: This retrospective cohort study comprised all adult HPN patients who used taurolidine as a CLS between 2006 and 2021 at our national HPN referral centre. Primary outcome was to identify taurolidine-related AEs. Secondary outcomes were median time to a taurolidine-related AEs and development of a clinical algorithm. A taurolidine-related AE was defined as an event that occurred directly after instillation of taurolidine in the CVAD or at start of fluid/PN infusion.
Results: In total, 470 patients used taurolidine during 700.232 catheter days. In 89 (19%) patients, 103 mild- to severe AEs related to taurolidine were observed. Six patients developed an allergic reaction. Reported AEs compromised vascular access device-related problems (group A) or taurolidine-related problems (group B) in 53 (51%) and 50 (49%), patients, respectively. In groups A and B, 51 (85%) and 21 (18%) patients presented with taurolidine infusion-related pain. Upon rechallenge, 45 (85%) and 16 (32%) patients, respectively, successfully resumed taurolidine locking without residual symptoms.
Conclusion: In this study, use of taurolidine as CLS was generally safe. Most reported AEs were vascular access device-related, and the majority of symptoms concerned pain. Upon rechallenge, a substantial number of patients, especially those in whom pain was the main symptom, could resume CLS locking after addressing the underlying catheter-related problem. Based on these results, we present a clinical algorithm for patients with possible taurolidine-related symptoms.Reference:
Korzilius JW, Gillis VELM, Wouters Y, Wanten GJA. Taurolidine-related adverse events in patients on home parenteral nutrition frequently indicate catheter-related problems. Clin Nutr. 2022 Jul 31;41(10):2178-2184. doi: 10.1016/j.clnu.2022.07.025. Epub ahead of print. PMID: 36067590.